Texas, 2021

Wildfire in Texas, September 20, 2021

September 20, 2021 · NWS FWD · 1 event in 1 county or zone

A large wildfire occurred in Comanche County burning over 1200 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A large wildfire occurred in Comanche County burning over 1200 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 20, 12:52 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 12:52 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
152 PM CDT Mon Sep 20 2021

...New Long Term...

.SHORT TERM... /Issued 136 PM CDT Mon Sep 20 2021/
/Through Tuesday/

Hot conditions continue to grip much of North and Central Texas
this afternoon. Readings as of 1pm ranged between the mid 90s
across East Texas to near 100 degrees across parts of the Big
Country. The Heat Advisory looks to be mostly on track, though
some of the mid-level cloud cover may mean occasional periods of
less sun and some fluctuations in temperatures.

As the pre-frontal trough, currently across southwestern OK,
continues to sag southward, low level flow will veer even more
across parts of the area. These veered winds will likely send
many areas over the century mark this afternoon with over 30 year
temperature records in danger of being broken at D/FW and Waco.
With record breaking heat, please continue to adhere to heat
safety protocols. The fire weather threat will remain elevated
with afternoon relative humidity falling down to or below 30
percent, mainly for locales near and west of the I-35 corridor.
Residents across the area should remain vigilant and avoid
activities that could spark grassfires.

Our long awaited front continues to barrel southward through
northwest Oklahoma and the panhandles. Post-frontal pressure
rises were noted on surface observations upstream across SW Kansas
and that is driving wind gusts in excess of 35 knots (40 mph) near
Amarillo and Woodward, OK. This frontal boundary will continue to
quickly dive southward through the overnight hours and should
arrive across North Texas around daybreak Tuesday. By midday
Tuesday, I expect that most of the area will have experienced a
sharp wind shift with temperatures likely a good 10 to 15 degrees
lower in the afternoon (compared to today). Daytime highs are
expected to to range between the upper 70s across North Texas to
near 90 degrees across the Brazos Valley tomorrow. There will be
a risk for showers and perhaps an isolated storm or two with the
front. The better risk for storms will be across Central and East
Texas where the instability is greater. Severe weather is
unlikely, though given 35-40 knots of 925mb flow aloft, there
could be some enhancement to downdrafts as some of this momentum
is transfered down toward the surface.

With 35-40 knot flow likely near and north of I-20, we'll have a
few hours where we flirt with Wind Advisory criteria. For now,
have opted to forgo the issuance of this product as it appears
marginal. Still, sustained winds near 20 mph with gusts as great
as 30 mph are still probable. The bottom line is that it'll feel
quite blustery tomorrow morning and afternoon, especially across
North Texas.

Bain

&&

.LONG TERM... /NEW/
/Tuesday Night Onward/

The highly anticipated first fall cold front will have cleared
all of North and Central Texas by Tuesday night. This will leave
the entire region under northerly winds, gradually winding down
throughout the night.

In comparison to Tuesday morning temperatures where widespread
70s can be expected, Wednesday morning may feel like a bit of a
shock as widespread 50s to around 60 degrees are forecast. If
you've been holding off on your favorite Pumpkin Spice drink
given our relatively warm temperatures, Wednesday morning may be a
good day to give in to temptation as you might find yourself
wearing a light jacket or at least long sleeves. Sunny skies will
be in place throughout the day on Wednesday, helping to push our
daytime highs into the lower to mid 80s.

For those of you hoping that the relatively cooler temperatures
remain the rest of the week, I have unfortunate news for you. A
ridge to our west will remain just close enough to keep conditions
dry the latter half of the week. Surface high pressure will also
settle across North and Central Texas, leading to a gradual
warming trend through the weekend. By Saturday and Sunday,
widespread afternoon temperatures in the lower to mid 90s can be
expected.

Hernandez

&&

.AVIATION... /Issued 136 PM CDT Mon Sep 20 2021/
/18 UTC TAF Cycle/

Highlights---Sharp wind shift on Tuesday. Low SHRA potential.

VFR is expected to prevail through the entire TAF period. S-SW
winds today will occasionally gust to near 20 knots before gusts
subside and winds turn more S-SE tonight. Tomorrow morning a cold
front will result in a sharp wind shift to the N with sustained
speeds in the 15-17 knot range. Gusts as great as 30 knots are
possible. FROPA is expected at D10 TAFs around 1200 UTC and closer
to 1600 UTC at Waco. There will be a potential for SHRA INVOF D10
TAFs with VFR cigs around FL100. The threat for TSRA remains low,
but is non-zero.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  82  59  83  57 /  20  20   0   0   0
Waco                75  87  60  83  54 /  20  20   0   0   0
Paris               71  80  56  79  53 /  20  30   5   0   0
Denton              68  80  53  83  52 /  20  20   0   0   0
McKinney            71  81  56  82  53 /  20  20   0   0   0
Dallas              75  82  61  83  59 /  20  20   0   0   0
Terrell             72  84  56  82  53 /  20  20   0   0   0
Corsicana           75  86  59  83  55 /  10  20   0   0   0
Temple              73  88  59  84  53 /  10  20   0   0   0
Mineral Wells       68  81  53  82  51 /  20  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ100-101-115-116-
129.

&&
Hazardous weather outlook, Sep 20, 12:58 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
158 PM CDT Mon Sep 20 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
158 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Unseasonably hot temperatures are will continue today, particularly
across the Big Country where the mercury may reach 105 degrees. The
heat will combine with low humidity and gusty winds to create an
elevated wildfire threat, primarily west of the I-35 corridor.

Low thunderstorm chances will return late tonight as a cold front
enters the region. Lightning will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms may accompany a cold front as it moves through North
and Central Texas on Tuesday. Gusty winds will be possible, but
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Comanche

When
September 20, 4:45 PM CST to 7:30 PM CST
Where
Comanche forecast zone
Reported by
Park/Forest Service
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

The Five Spots Fire burned 1264 acres in Comanche County. The fire occurred to the west of the city of Comanche along FM 1689 and was started by a vehicle. No structural damage occurred.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981912.